Mississippi, 2016Hail in Mississippi, April 6, 2016
April 6, 2016 · NWS JAN · 3 events in 3 counties and zones
A few storms tracked across north central Mississippi and brought hail during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms tracked across north central Mississippi and brought hail during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 6, 3:16 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 6, 3:16 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT WED APR 6 2016
.SHORT TERM...
TONIGHT THROUGH SATURDAY MORNING...
~1000MB SFC LOW IS MOVING THROUGH THE GREAT LAKES...DRAGGING A COLD
FRONT TOWARDS THE AREA. THIS AFTERNOON THIS FRONT IS CURRENTLY
SITUATED ALONG A LINE FROM SHREVEPORT LA TO NE AR. EXPECT THIS FRONT
TO CONTINUE TO PUSH TO THE E TODAY. DUE TO STRONG PRESSURE GRADIENT
OF THE APPROACHING FRONT AND RETREATING SFC HIGH ON THE E
COAST...WINDS HAVE BEEN GUSTY TODAY...MAINLY BETWEEN 30-40MPH. EXPECT
THIS TO LESSEN AS WE GO INTO THE EVENING. OVERALL THINKING IS MOSTLY
UNCHANGED FROM THIS MORNING. KEPT THE SAME AREA IN THE GRAPHICS FOR
LIMITED THREAT FOR SEVERE STORMS...MAINLY GUSTY WINDS. GOOD DRY LOW
LEVELS...AS INDICATED WITH DEWPOINTS RISING SOME 20 DEGREES OR SO
WITH THE WARM FRONT LIFTING THROUGH...IS LEADING TO EFFICIENT MIXING
WITH GUSTY WINDS AND TEMPS WARMING NICELY INTO THE 70S ACROSS THE
REGION. THIS IS ALSO LEADING TO INVERTED V TYPE ENVIRONMENT THAT
INDICATES SOME POTENTIAL FOR SOME GUSTY WINDS IN ANY STRONGER STORM
THAT DEVELOPS. ALTHOUGH THE BEST HEIGHT FALLS ARE TO OUR N...WE HAVE
ENOUGH IN OUR NRN AREAS AND JUST ENOUGH MOISTURE AND LOW LEVEL LAPSE
RATES AND AROUND 30KTS OR SO OF EFFECTIVE SHEAR...SOME STORMS CAN NOT
BE RULED OUT...ESPECIALLY IN OUR N/NE...WITH SOME SPC MESOANALYSIS
SHOWING SOME LIMITED INSTABILITY ACROSS THE AREA MAINLY UNDER 500
J/KG. MAINTAINED OUR SEVERE AND WIND HAZARDS IN THE HWO/GRAPHICS FOR
TODAY.
REST OF THE PERIOD REMAINS QUIET AS THE FRONT MOVES THROUGH TONIGHT
AND RAIN/STORM CHANCES LESSEN AFTER 03Z THURSDAY WITH NEAR NORMAL
LOWS TONIGHT IN THE UPPER 40S TO LOW 50S. OVERALL REST OF THE
WEEKEND LOOKS NICE AS MUCH DRIER CONDITIONS ARE IN STORE FOR THE
WEEKEND. HIGHS WILL BE WARM AGAIN TOMORROW IN THE MID/UPPER 70S WITH
GOOD MIXING. A DEEP TROUGH AMPLIFYING OVER THE ERN CONUS...DRIVING
DOWN ANOTHER DRY FRONT EARLY FRIDAY MORNING AND LOWER PW'S CLOSER TO
A QUARTER OF AN INCH ON FRIDAY AFTERNOON IN THE WAKE. ONLY EXPECT
SOME PASSING CLOUDS WITH THIS FRONT. HIGHS FRIDAY WILL BE COOLER BUT
ONLY SLIGHTLY BELOW NORMAL IN THE UPPER 60S TO LOW 70S WITH LOWS
FALLING INTO THE MID TO UPPER 40S BY SATURDAY MORNING. OVERALL A VERY
NICE WEEKEND IS IN STORE IN THE WAKE OF THIS FRONT. /DC/
.LONG TERM...
SATURDAY THROUGH EARLY NEXT WEEK...
ANOTHER WEAK COLD FRONT WILL DROP SOUTH ACROSS THE AREA SATURDAY
NIGHT INTO SUNDAY MORNING. THIS WILL BE A DRY COLD FRONT AS LITTLE
MOISTURE WILL BE AVAILABLE WITH PWATS BELOW AN INCH. TEMPERATURES
WILL FALL INTO THE LOW/MID 40S BY SATURDAY MORNING. COOL HIGH
PRESSURE WILL SETTLE IN OVER THE AREA ON SATURDAY WITH HIGHS IN THE
60S FOR MOST OF THE AREA. UPPER RIDGING WILL BUILD OVER THE AREA
SATURDAY NIGHT INTO SUNDAY WITH THE SURFACE HIGH MOVING FROM THE
OHIO VALLEY INTO THE SOUTHEAST. LOWS WILL RANGE FROM THE UPPER 30S
IN THE NORTHEAST TO NEAR 50 IN THE SOUTHWEST.
THE SURFACE FLOW WILL BECOME SOUTHEASTERLY ON SUNDAY WITH WARMER
HIGHS IN THE MID 70S. THE GFS/ECMWF ARE BECOMING A LITTLE MORE IN
AGREEMENT OF AN UPPER TROUGH AND ASSOCIATED COLD FRONT MOVING ACROSS
THE AREA MONDAY EVENING INTO TUESDAY. THERE CONTINUES TO BE SOME
TIMING DIFFERENCES...BUT SHOWERS AND THUNDERSTORMS ARE BECOMING MORE
LIKELY DURING THIS PERIOD ALONG WITH INCREASING CHANCES FOR STRONG
TO SEVERE STORMS. THE SHOWERS AND THUNDERSTORM CHANCES WILL CONTINUE
THROUGH TUESDAY. THERE ARE SOME DIFFERENCES AS THE GFS HAS QUICK BREAK
IN RAIN AFTER TUESDAY BEFORE MORE MOVES IN LATER WEDNESDAY WHILE THE
00Z ECMWF HAS A MORE DISTINCT FRONTAL PASSAGE AND LONGER BREAK AND
STRONGER UPPER S/WV MOVING THROUGH WEDNESDAY THROUGH THURSDAY. 12Z
EURO LOOKS LESS IMPRESSIVE THAN THE 00Z AS IT IS LESS AMPLIFIED AND
WEAKER. REGARDLESS...MAINTAINED POPS THROUGH THURSDAY. /15/DC/
&&
.AVIATION...A COLD FRONT IS MOVING ACROSS THE AREA THIS AFTERNOON
BRINGING SCT SHRA/TSRA MAINLY WEST OF I-55. THIS FRONT WILL CONTINUE
EASTWARD AND EXIT THE REGION BY EARLY EVENING. SHRA/TSRA AHEAD OF
THE FRONT MAY RESULT IN BRIEF IFR VISBY REDUCTIONS. IN ADDITION...
RATHER WINDY CONDITIONS WILL CONTINUE THROUGH EARLY THIS EVENING
WITH S/SW GUSTS OF 25-35 KT POSSIBLE. WINDS WILL SHIFT TO W/NW
BEHIND THE COLD FRONT FROM WEST TO EAST THROUGH THIS EVENING. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 50 77 52 70 / 22 1 0 0
MERIDIAN 50 76 48 69 / 37 1 0 0
VICKSBURG 51 77 53 70 / 9 1 0 0
HATTIESBURG 53 78 53 74 / 27 1 0 0
NATCHEZ 50 76 52 71 / 11 1 0 0
GREENVILLE 51 76 49 68 / 8 1 0 0
GREENWOOD 48 76 48 67 / 17 1 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
DC/15/DL
Hazardous weather outlook, Apr 6, 12:59 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT WED APR 6 2016
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034>036-040>045-
047>066-072>074-071900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
159 PM CDT WED APR 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH MISSISSIPPI.
.DAY ONE...TONIGHT AND THURSDAY
NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...THROUGH EARLY EVENING
WINDY CONDITIONS WILL DEVELOP AHEAD OF A COLD FRONT...WITH WIND
GUSTS OF 30 TO 40 MPH POSSIBLE THROUGH EARLY THIS EVENING.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.
MSZ026>033-038-039-046-071900-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WINSTON-NOXUBEE-KEMPER-
159 PM CDT WED APR 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PORTIONS OF CENTRAL
MISSISSIPPI AND THE GOLDEN TRIANGLE.
.DAY ONE...TONIGHT AND THURSDAY
SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...LATE THIS AFTERNOON THROUGH EARLY EVENING
NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...THROUGH EARLY EVENING
STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HAIL TO THE SIZE OF NICKELS ARE POSSIBLE LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
WINDY CONDITIONS WILL DEVELOP AHEAD OF A COLD FRONT...WITH WIND
GUSTS OF 30 TO 40 MPH POSSIBLE THROUGH EARLY THIS EVENING.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON THROUGH TONIGHT.
MSZ025-037-071900-
LEFLORE-ATTALA-
159 PM CDT WED APR 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MISSISSIPPI.
.DAY ONE...TONIGHT AND THURSDAY
SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...LATE THIS AFTERNOON THROUGH EARLY EVENING
NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...THROUGH EARLY EVENING
STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HAIL TO THE SIZE OF NICKELS ARE POSSIBLE LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
WINDY CONDITIONS WILL DEVELOP AHEAD OF A COLD FRONT...WITH WIND
GUSTS OF 30 TO 40 MPH POSSIBLE THROUGH EARLY THIS EVENING.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON.
DL
&&
...HAZARD LEGEND...
*NON-THUNDERSTORM WINDS*
EXTREME...SUSTAINED WINDS 50 MPH OR GREATER OR WIND GUSTS 65 MPH
OR GREATER.
SIGNIFICANT...SUSTAINED WINDS 40-49 MPH OR WIND GUSTS 58-64 MPH.
ELEVATED...SUSTAINED WINDS 30-39 MPH OR WIND GUSTS 45-57 MPH.
LIMITED...SUSTAINED WINDS 20-29 MPH OR WIND GUSTS 30 TO 44 MPH.
*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
STORM PREDICTION CENTER (SPC)...
WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
Hail, Grenada
- When
- April 6, 5:35 PM CST
- Where
- Grenada County, 0.69 mi S of Holcomb
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 33.760, -89.980
Dime to quarter size hail fell near Holcomb. A lot of dime size hail fell at the Dollar General.
Hail, Carroll
- When
- April 6, 5:57 PM CST
- Where
- Carroll County, 0.58 mi E of Jefferson
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.630, -89.890
Dime to quarter size hail fell in the Jefferson community.
Hail, Montgomery
- When
- April 6, 6:20 PM CST
- Where
- Montgomery County, 0.9 mi NW of Sawyer
- Measured
- 1.25 in hail
- Property damage
- $100
- Reported by
- Social Media
- Coordinates
- 33.530, -89.730
Half dollar size hail fell near the Sawyer community, just a few miles north of Winona.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Illinois, April 6, 20161 death · $61,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Georgia, April 6 to 7, 2016$4.0 million · EF0 · 32 events
- Tornadoes and Hail in Alabama, April 6, 2016EF2 · 14 events
- Damaging Winds in Tennessee, April 6, 2016$74,000 · 60 kt wind · 21 events
- High Wind in Illinois, April 6, 2016$97,000 · 52 kt wind · 7 events
- Damaging Wind and Strong Wind in Kentucky, April 6, 2016$50,000 · 56 kt wind · 11 events
- Winter Weather in Vermont, April 6 to 7, 2016$50,000 · 10 events
- Damaging Wind and Lightning Strike in Tennessee, April 6, 20162 injured · $20,000 · 50 kt wind · 3 events
- Damaging Winds and High Wind in Indiana, April 6, 2016$25,000 · 52 kt wind · 7 events
- Wildfire in West Virginia, April 6 to 7, 2016$25,000 · 1 event
- High Wind in Wyoming, April 6, 201667 kt wind · 20 events
- Winter Weather in New York, April 6 to 7, 2016$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618978, 618976, 618985.